Missouri, 2010

Hail and Damaging Wind in Missouri, June 21, 2010

June 21, 2010 · NWS EAX · 6 events in 3 counties and zones

Severe thunderstorms with large hail, were observed along and north of Highway 36, during the evening hours of June 21, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms with large hail, were observed along and north of Highway 36, during the evening hours of June 21, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 21, 3:20 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 21, 3:20 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CDT MON JUN 21 2010

.DISCUSSION...

ANOTHER POTENTIALLY STORMY NIGHT IS IN STORE FOR THE LOWER MISSOURI
RIVER VALLEY...WHILE THE HEAT AND HUMIDITY CONTINUE TO PLAGUE THE
REGION.

THE DAY DAWNED ACROSS FAR EASTERN KANSAS AND THE NORTHERN HALF OF
MISSOURI WITH YET ANOTHER LINE OF THUNDERSTORMS MOVING THROUGH THE
REGION. THIS LINE OF STORMS FADED AWAY BUT DID LEAVE BEHIND A MODEST
OUTFLOW BOUNDARY ACROSS CENTRAL MISSOURI. HOWEVER...WITH DECENT
SOUTHERLY FLOW AND PLENTY OF SUNSHINE...CONDITIONS QUICKLY RECOVERED
AND STORMS HAVE BEGUN TO PERCOLATE AGAIN ACROSS CENTRAL MISSOURI.
CURRENT SEVERE THUNDERSTORM WATCH 366 COVERS ALL OF CENTRAL MISSOURI
BACK TO JUST WEST OF THE KANSAS CITY METRO...AND CURRENT PLANS ARE TO
KEEP IT GOING FOR AT LEAST THE NEXT HOUR /OR TWO/ AS CUMULUS CLOUD
FIELD THAT HAS DEVELOPED ACROSS THE EASTERN HALF OF THE FORECAST AREA
INDICATES THAT THERE IS STILL THE POTENTIAL FOR SOME CONVECTION.

FOR TONIGHT...FOCUS TURNS TO THE POTENTIAL FOR MORE STORM DEVELOPMENT
BACK ACROSS CENTRAL AND/OR WESTERN KANSAS. STATIONARY FRONT IS
DRAPED ACROSS CENTRAL KANSAS WITH AN OUTFLOW BOUNDARY CURVING FROM
SOUTHEAST KANSAS BACK TO THE NORTHWEST INTO THE BOUNDARY IN CENTRAL
KANSAS. CONVECTIVE INITIATION IS EXPECTED TO BEGIN OCCURRING IN THIS
REGION OVER THE NEXT FEW HOURS THANKS TO THE MOISTURE AND HEAT
DESTABILIZING THAT REGION. ALSO...AFTERNOON WATER VAPOR IMAGERY AND
UPPER AIR ANALYSIS FROM THE RUC INDICATE THAT A JET STREAK IS MOVING
NORTHEAST THROUGH COLORADO WITH THE EXIT REGION EXPECTED TO MOVE
ACROSS THAT REGION OF KANSAS LATE THIS AFTERNOON/EARLY THIS EVENING.
ULTIMATELY THIS IS IMPORTANT FOR OUR FORECAST AS ANY ACTIVITY THAT
DEVELOPS OUT WEST IS EXPECTED TO THEN MOVE EAST OVERNIGHT. OVERNIGHT
POPS ARE PREDICATED ON THIS POTENTIAL...SO IF NOTHING GOES OUT
WEST...THEN OVERNIGHT POPS MIGHT NEED TO BE PULLED.

TUESDAY...POPS ACROSS NORTHERN MISSOURI TUESDAY MORNING ARE BASED ON
PERSISTENCE FORECASTING. EACH NIGHT STORMS FIRE UP TO OUR WEST AND
MOVE EAST...WITH DECAYING ACTIVITY ACROSS NORTHERN MISSOURI DURING
THE MORNING HOURS. OTHERWISE...HEAT WILL BE AN ISSUE. MOISTURE AND
AFTERNOON READINGS IN THE 90S HAVE BEEN PUSHING HEAT INDEX VALUES UP
TO NEAR ADVISORY CRITERIA...BUT EACH MORNING THE OUTFLOW FROM THE
PREVIOUS NIGHTS THUNDERSTORMS MESS THINGS UP. SO...HAVE ONCE AGAIN
PUNTED ANY DECISION ON A HEAT ADVISORY TO THE MID-SHIFT.

FOR WEDNESDAY...SHORTWAVE MOVING EAST THROUGH MONTANA IS STILL
EXPECTED TO PUSH A FRONTAL BOUNDARY SOUTH THROUGH THE FORECAST REGION
WEDNESDAY/WEDNESDAY NIGHT...WHICH IS THE FOCUS FOR CHANCE POPS. HEAT
ADVISORY MAY ALSO BE NEEDED FOR WEDNESDAY AHEAD OF THE FRONT DUE TO
COMPRESSIONAL HEATING.

OTHERWISE...FOR FRIDAY THROUGH THE WEEKEND...HAVE KEPT THE FORECAST
DRY. MOISTURE IN THE WAKE OF WEDNESDAYS FRONT WILL BE A LITTLE
LOWER...AND WITH THE RIDGE AXIS POPPING BACK UP WELL TO OUR WEST...
THOUGHTS ARE THAT IT WILL BE HOT...BUT THE HUMIDITY MIGHT NOT BE AS BAD.

CUTTER

&&

.AVIATION...

FOR THE 18Z TAFS...CONVECTIVE LINE OF STORMS BLEW THROUGH THE
TERMINALS EARLIER TODAY...BUT CONDITIONS REMAIN A BIT UNSTABLE ACROSS
THE REGION. RADAR TRENDS ALREADY INDICATE THAT MORE ACTIVITY IS
TRYING TO BUBBLE UP ACROSS THE KANSAS/MISSOURI BORDER REGION...BUT
CONFIDENCE IS LOW THAT ANY PARTICULAR TERMINAL WILL GET STORMS.
SO...FOR NOW HAVE INCLUDED A CB IN THE CLOUD GROUP FOR THE EARLY TO
MID AFTERNOON HOURS...AND WILL HAVE TO UPDATE AS NEEDED.
OTHERWISE...FOR TONIGHT...IF THE TREND CONTINUES STORMS WILL FIRE OFF
WELL TO THE WEST TONIGHT AND MOVE EAST OVERNIGHT...ONLY REACHING THE
TERMINALS AFTER SUNRISE. HAVE INCLUDED THE CB'S AGAIN FOR TUESDAY
MORNING AS A RESULT. OTHERWISE....SURFACE WINDS HAVE BEEN CHAOTIC
BEHIND THIS MORNINGS ACTIVITY...AND LIKELY WILL REMAIN SO UNTIL
AFTERNOON HEATING CAN MIX OUT THE OUTFLOW AIRMASS IN THE MID
AFTERNOON. ONCE THAT HAPPENS WE SHOULD GO BACK TO SOUTHERLY WINDS FOR
THE OVERNIGHT AND MORNING HOURS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 21, 5:53 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT MON JUN 21 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-230000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
653 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT IN NORTHERN
MISSOURI...MAINLY ALONG AND NORTH OF ROUTE 36. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY THIS
EVENING. IN ADDITION...AN ISOLATED TORNADO IS POSSIBLE THIS
EVENING...EAST OF A LINE FROM UNIONVILLE TO LINNEUS TO KEYTESVILLE.
IT IS QUESTIONABLE WHETHER ANY THUNDERSTORMS WILL MOVE INTO THE
NORTHERN ONE HALF OF MISSOURI AFTER MIDNIGHT AS A SIGNIFICANT MID
LEVEL CAP MAY PRECLUDE DEVELOPMENT. IF STORMS DO OCCUR AFTER
MIDNIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS ACTIVE PATTERN OF MAINLY NIGHTTIME AND EARLY MORNING
THUNDERSTORM COMPLEXES...WITH POSSIBLE SCATTERED CONVECTION IN THE
LATE AFTERNOON AND EARLY EVENING PERIODS WILL CONTINUE TUESDAY AND
TUESDAY NIGHT. SEVERE WEATHER WILL REMAIN A THREAT FOR MAINLY FAR
NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS...AS WELL AS VERY
HEAVY RAINFALL WHICH COULD RESULT IN ADDITIONAL FLOODING OR
AGGRAVATE THE FLOODING PROBLEMS ALREADY OCCURRING WILL PERSIST.
CONFIDENCE REMAINS LOW ON TIMING AND EXACT LOCATION OF THESE STORM
SYSTEMS DUE TO THE MANY OUT FLOW BOUNDARIES PREVIOUS SYSTEMS HAVE
LEFT BEHIND.

ON WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE REGION AND ENCOUNTER
A VERY UNSTABLE AIRMASS. SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE
EXPECTED TO FORM ALONG THIS COLD FRONT BEFORE IT EXITS THE REGION
FRIDAY EVENING.

IN ADDITION TO THE THUNDERSTORM THREAT...VERY WARM AND HUMID
CONDITIONS WILL CONTINUE THIS WEEK...ALTHOUGH THUNDERSTORM ACTIVITY
MAY PROVIDE SOME PERIODS OF RELIEF. TEMPERATURES IN THE 90S COMBINED
WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES AROUND OR
ABOVE 100 DEGREES AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL MISSOURI THIS
AFTERNOON...AND AGAIN ACROSS FAR NORTHERN MISSOURI TONIGHT AND
TUESDAY NIGHT. ON WEDNESDAY MOST AREAS MAY NEED TO ACTIVATE
SPOTTERS.

DB

In the hours before

Special weather statement, Jun 21, 3:25 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT MON JUN 21 2010

MOZ008-017-212145-
ADAIR MO-SCHUYLER MO-
425 PM CDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCHUYLER AND
NORTHEASTERN ADAIR COUNTIES UNTIL 445 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF GREENSBURG...OR 13 MILES
NORTHEAST OF KIRKSVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN ADAIR AND EXTREME
SOUTHEASTERN SCHUYLER COUNTIES.

LAT...LON 4021 9239 4036 9249 4042 9236 4039 9235
      4025 9234 4021 9235
TIME...MOT...LOC 2125Z 234DEG 19KT 4031 9237

21
Special weather statement, Jun 21, 5:15 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT MON JUN 21 2010

MOZ006-007-212345-
MERCER MO-PUTNAM MO-
615 PM CDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND NORTHEASTERN
MERCER COUNTIES UNTIL 645 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MERCER...OR 22 MILES WEST OF
UNIONVILLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUCERNE AND POWERSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4043 9304 4038 9336 4039 9337 4038 9338
      4037 9343 4049 9354 4058 9343 4059 9313
TIME...MOT...LOC 2316Z 257DEG 27KT 4044 9337

21

The radar

The Des Moines radar (KDMX), 147 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
June 21, 6:02 PM CST
Where
Putnam County, 1.74 mi SW of Unionville Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.510, -93.040

Hail, Putnam

When
June 21, 6:55 PM CST
Where
Putnam County, 0.69 mi S of Livonia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -92.700

Thunderstorm Wind, Putnam

When
June 21, 7:10 PM CST
Where
Putnam County, 0.69 mi S of Livonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.490, -92.700

Large trees were reported down in Livonia. Thunderstorm wind gusts were estimated to 60 mph.

Hail, Putnam

When
June 21, 7:10 PM CST
Where
Putnam County, 0.69 mi S of Livonia
Measured
0.88 in hail
Reported by
Public
Coordinates
40.490, -92.700

Hail, Schuyler

When
June 21, 7:33 PM CST
Where
Schuyler County, 0.87 mi NW of Germania
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.440, -92.490

Hail, Holt

When
June 21, 7:37 PM CST
Where
Holt County, Corning
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.250, -95.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245076, 245077, 245079, 245080, 245081, 245082.